Q. I have had trouble with my thyroid for years. My current doctor will not prescribe the Armour Thyroid I once took and keeps cutting the dose of my Synthroid. He tests my TSH and tells me I am doing OK.
I don’t feel OK. I am always freezing, even inside the house; my hair and eyebrows are thinning; my skin is so dry that it is flaking off; my nails keep breaking; and I can’t lose weight no matter how little I eat. (My doctor does not believe this.)
I admit I don’t know enough about the thyroid gland. I’d be grateful for any information that could help me.

A. Your symptoms are very suggestive of a continuing thyroid hormone deficit, even though your doctor believes your dose is correct. Other common symptoms include constipation, weakness, fatigue, puffy eyes and swollen hands or feet.
Although TSH (thyroid stimulating hormone) is a helpful indicator of thyroid function, the fact that you still have symptoms even though you are on Synthroid suggests that you might need other tests such as T3 or T4. We are sending you our Guide to Thyroid Hormone with notes on interpreting thyroid tests and Armour Thyroid.
You may also be interested in listening to one of our radio interviews about treating thyroid problems, such as Thyroid Controversies or Thyroid Disease Update.

Join Over 52,000 Subscribers at The People's Pharmacy

  1. J G
    Reply

    I’m now on 60 mg. of Armour. I barely eat anything and work out every other day and I’m still gaining weight!
    I’m so upset!

  2. JC
    Reply

    Hi, I am Hypothyroid, A good way to find some answers is to go to Stop The Thyroid Madness or Mary Shomans Websites, much helpful information there on Thyroid Diseases and management, medications ect… I found them very helpful in coping with this -Drs seem at a loss most of the time for some reason, especially as it’s so common.

  3. D Leonard
    Reply

    At annual checkup 4years ago,I was found to have an underactive thyroid and levothyroxin was prescribed. My thyroid levels are back to normal but my eyebrows have not grown back (still 90% missing). My dermatologist prescribed low-dose male hormone, the glaucoma drops (used to grow eyelashes) and even rogaine, but to no avail. Any other options?

  4. MC
    Reply

    My nurse-practitioner prescribed Armour thyroid medication at my request.
    It works much better for me, and is 1/4 the cost of levothyroxine.

  5. M. Baker
    Reply

    I could have written this letter myself….going to get that newsletter online and see what I can find out. Thanks so much for your help.

  6. JRR
    Reply

    My suggestion: CHANGE DOCTORS.

  7. dilly
    Reply

    Good luck getting your physician to order Armour Thyroid! Despite studies, both subjectively and objectively, most MDs with whom I have spoken refuse to even discuss this treatment. I feel robbed.

  8. MimiB
    Reply

    Someone needs to see a different doctor. Too many physicians are set in their ways and take suggestions that they’re not treating a problem [or that the problem is nonexistent or not serious] as a personal affront to their knowledge and preferred treatment. Too many seem to believe that one treatment modality should fit all.
    My husband faced this situation with his endocrinologist. He KNEW things were not right despite what this doctor said and decided to get a second opinion. The second endocrinologist approached my husband’s symptoms with a fresh perspective and ordered new blood tests, saw there was a problem, changed him off the generic med he’d been taking and put him back on Synthroid.
    Within two weeks my husbands symptoms had disappeared. Needless to say, he changed doctors officially. I completely understand that this anecdotal story might be unique to my husband’s experience. But surely a second opinion is a good idea in a case where a patient doesn’t feel confident in a course of treatment or when a doctor doesn’t seem to be listening.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.